Florida, 2003Rip Current in Florida, May 11, 2003
May 11, 2003 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 11, 3:55 PM CST, 21 minutes earlier.
Area forecast discussion, May 11, 3:55 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SUN MAY 11 2003
JUST UPDATED THE ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCH
HEADER.
21/MONTANEZ
.MOB...
AL...NONE.
FL...FIRE WX WATCH MON AFTN FLZ001>006-008.
MS...NONE.
Hazardous weather outlook, May 11, 5:28 AM CST, 10 hours 48 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
628 AM CDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES THROUGH THE REGION. THE PRIMARY CONCERN WITH ANY
SEVERE STORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.
A MODERATE RISK OF DANGEROUS RIP CURRENTS EXISTS AGAIN TODAY AT THE
BEACHES GIVEN PERSISTENT SOUTHERLY WINDS AROUND 15 MPH.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)
NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NETWORKS AND EMERGENCY MANAGEMENT AGENCIES SHOULD STAY TUNED
FOR THE LATEST DEVELOPMENTS THIS AFTERNOON AND EVENING...IN CASE
ACTIVATION BECOMES NECESSARY.
In the hours before
Special weather statement, May 11, 12:17 PM CST, 3 hours 59 minutes before
ALZ051>058-MSZ067-075-076-120000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
117 PM CDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 7 PM CDT FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MISSISSIPPI...
WAYNE...PERRY...AND GREENE.
IN SOUTH ALABAMA...
CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
CONECUH...BUTLER...AND CRENSHAW.
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.Special weather statement, May 11, 3:55 PM CST, 21 minutes before
ALZ051>058-MSZ067-075-076-120000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SUN MAY 11 2003
THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...
IN SOUTHEAST MISSISSIPPI...
WAYNE...PERRY...AND GREENE.
IN SOUTH ALABAMA...
CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
CONECUH...BUTLER...AND CRENSHAW.Rip Current, Escambia
- When
- May 11, 4:16 PM CST
- Where
- Escambia County, Pensacola Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
Three people were swimming along an unguarded beach when they were caught in a rip current. Two of the swimmers were able to make it safely ashore but the third one drowned. The 15 year old males body was not found until two days later.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
- Damaging Wind in Kentucky, May 11, 2003$100,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358511.